Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 7:00 PM CDT for Moniteau County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 7:00 PM CDT (00:00 UTC)
- Expired
- May 14, 2018, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Moniteau County, MO
The radar
The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:20 PM CDT | TSTM WND DMG | 1 S California, MO | NUMEROUS REPORTS OF TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS53 KLSX 150000
SVRLSX
MOC135-150045-
/O.NEW.KLSX.SV.W.0040.180515T0000Z-180515T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
700 PM CDT MON MAY 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Moniteau County in central Missouri...
* Until 745 PM CDT.
* At 700 PM CDT, a severe thunderstorm was located over Tipton,
moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
California, Tipton, Clarksburg, High Point, McGirk, Latham and
Enon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9284 3868 9262 3869 9262 3869 9241
3843 9250 3843 9262 3860 9284
TIME...MOT...LOC 0000Z 270DEG 34KT 3863 9279
HAIL...0.88IN
WIND...60MPH
$$
Britt2 follow-up statements
155
WWUS53 KLSX 150013
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
713 PM CDT MON MAY 14 2018
MOC135-150045-
/O.CON.KLSX.SV.W.0040.000000T0000Z-180515T0045Z/
Moniteau MO-
713 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MONITEAU COUNTY...
At 713 PM CDT, a severe thunderstorm was located near Clarksburg,
moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
California, Tipton, Clarksburg, High Point, McGirk, Latham and Enon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9284 3868 9262 3869 9262 3869 9241
3843 9250 3843 9262 3860 9284
TIME...MOT...LOC 0013Z 271DEG 31KT 3859 9265
HAIL...0.88IN
WIND...60MPH
$$
Britt969
WWUS53 KLSX 150036
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
736 PM CDT MON MAY 14 2018
MOC135-150045-
/O.EXP.KLSX.SV.W.0040.000000T0000Z-180515T0045Z/
Moniteau MO-
736 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR MONITEAU COUNTY WILL EXPIRE AT
745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Missouri.
LAT...LON 3869 9284 3868 9262 3869 9262 3869 9241
3843 9250 3843 9262 3860 9284
TIME...MOT...LOC 0035Z 270DEG 34KT 3859 9239
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:47 PM CDT, 13 minutes earlier.
Area forecast discussion, May 14, 6:47 PM CDT, 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 647 PM CDT Mon May 14 2018 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 318 PM CDT Mon May 14 2018 (Tonight) At least a loosely organized MCS is expected to be nearing the Mississippi River by early this evening, with damaging wind gusts the primary threat. Latest CAM guidance continues to suggest some weakening as it heads ESE into IL. Not sure how fast this will occur since environment is only modestly less favorable in terms of shear/CAPE. However, it does seem plausible that the complex may become more outflow dominant by that point in time and space, which would lead to some weakening. More uncertainty for the rest of the tonight as model guidance is a bit all over the place. Some form of additional thunderstorm development appears likely to our west later on this evening along the synoptic boundary, but exactly where and when is difficult to discern. Any convection that does move back into western sections of the forecast area should weaken as it heads eastward into less unstable air, especially across central portions of the forecast area where first complex of storms is expected to transverse. Lows tonight will once again be on the mild side ahead of the cold front. Forecast lows tonight range from the mid to upper 60s, which is slightly cooler than this morning. (Tuesday) Much of Tuesday morning into the early afternoon hours appears largely quiet/dry. Another potential round of showers and thunderstorms appears likely along/ahead of the slowly moving cold front, or the effective boundary. Uncertainty is where the effective boundary will be as there is some potential is is just southeast of the CWA. Of course, what happens with the evolution of convection tonight will largely affect development Tuesday afternoon. Best guess currently is that the southern third of the CWA would have the highest chance at seeing scattered showers and thunderstorms so have chance PoPs across much of southeast Missouri and southwest Illinois. Temperatures on Tuesday are expected to be about 5-10 degrees cooler (though still quite a bit above normal for mid May) due to expected cloud cover and weak cold advection for those areas behind the cold front. Have forecast high temperatures for Tuesday afternoon ranging from the upper 70s across northeast Missouri to the mid 80s for parts of southeast Missouri and southwest Illinois. Gosselin .LONG TERM... (Tuesday Night through Next Monday) Issued at 318 PM CDT Mon May 14 2018 A ridge of high pressure will try to build over the Midwest Tuesday night into Wednesday which should help dry us out Wednesday and Thursday. The upper pattern will then get a little blocky with the ridge over the Midwest and a tropical low drifting northward from the Gulf of Mexico up into the Deep South. Medium range guidance has been a little wishy-washy on how to handle these features and how they'll interact. Current thinking is that the tropical low will bring moisture back toward the Mississippi Valley toward the latter half of the week. GFS has much more QPF than the EC does as the moisture swings back around to the north of the low. With the uncertainty as to how far back to the northwest the moisture from this low will get, have kept PoPs down in the chance/slight chance range. Both models break down the upper ridge Sunday into Monday and drive a cold front into the Mid Mississippi Valley with corresponding higher chances of precip. Temperatures will likely stay well above normal through the period with highs generally in the mid to upper 80s and lows in the 60s. Carney && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 640 PM CDT Mon May 14 2018 Primary complex of thunderstorms is moving eastward and will exit the metro terminals over the next hour or so. Brief heavy downpours along with strong northwest wind gusts will continue at KCPS through 0100 UTC. Additional storms have fired out in central Missouri and look to threat KCOU through late this evening. Believe overnight period into early on Tuesday will be mostly quiet, with additional storms focusing mainly south of the terminals along a cold front Tuesday afternoon. Winds behind this front will veer from the southwest to the west/northwest. SPECIFICS FOR KSTL: One round of storms will move off to the east of the terminal within the next hour. Watching another complex of storms entering central Missouri but current expectation is that it will pass to the south. Most of the late night and early Tuesday period looks mostly quiet though cannot totally rule out some isolated- scattered storms to redevelop. A least a slight chance of storms will exist again Tuesday afternoon along a cold front, but this will depend on exact location of effective front. Winds are expected to veer from the southwest to the west/northwest with frontal passage. Gosselin && .CLIMATE... Record highs and record warm lows for St. Louis: May 14th: 93 (2013), 73 (1915) May 15th: 94 (1944), 72 (2013) Record highs and record warm lows for Columbia: May 14th: 90 (1987), 67 (1941) May 15th: 90 (1944), 71 (1941) Record highs and record warm lows for Quincy: May 14th: 94 (1915), 66 (1932) May 15th: 93 (1944), 69 (1962) && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CDT Mon May 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151215- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered severer thunderstorms are likely across much of central and eastern Missouri as well as west central and parts of southwest Illinois this evening. Large hail and damaging winds are the primary threats. Additional thunderstorm development is possible after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms for parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. Carney
In the hours before
Local storm report, May 14, 6:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG FAIRVIEW HEIGHTS 38.60N 90.01W
05/14/2018 ST. CLAIR IL LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN BLOCKING
ROADWAYS IN FAIRVIEW HEIGHTS.
&&
MABLocal storm report, May 14, 6:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG FAIRVIEW HEIGHTS 38.60N 90.01W
05/14/2018 ST. CLAIR IL LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN BLOCKING
ROADWAYS IN FAIRVIEW HEIGHTS. CORRECTING
TIME OF EVENT.
&&
MABLocal storm report, May 14, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 SE SWANSEA 38.51N 89.96W
05/14/2018 ST. CLAIR IL EMERGENCY MNGR
NUMEROUS LARGE TREE LIMBS BLOWN DOWN ON THE
EAST SIDE OF BELLEVILLE.
&&
MABLocal storm report, May 14, 6:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST FREEBURG 38.43N 89.91W
05/14/2018 M44 MPH ST. CLAIR IL EMERGENCY MNGR
&&Local storm report, May 14, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 3 N HAZELWOOD 38.81N 90.37W
05/14/2018 ST. LOUIS MO BROADCAST MEDIA
THREE FOOT DIAMETER TREE BLOWN DOWN ONTO
CHARBONIER ROAD NEAR INTERSECTION WITH BLUFF
PARKS DRIVE. IT FELL ONTO MOVING CAR, BUT NO
INJURIES REPORTED.
&&
MABLocal storm report, May 14, 6:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 1 NE CAHOKIA 38.57N 90.16W
05/14/2018 M61 MPH ST. CLAIR IL ASOS
AT ST. LOUIS DOWNTOWN PARKS AIRPORT.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:35 PM CDT | Special Weather Statement | LSX | Cole, Osage | 40 min |
| May 14, 7:44 PM CDT | Special Weather Statement | LSX | Washington | 46 min |
| May 14, 8:49 PM CDT | Special Weather Statement | LSX | Iron | 41 min |
| May 15, 4:07 PM CDT | Special Weather Statement | LSX | Knox | 38 min |
| May 15, 4:13 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 35 min |
| May 15, 5:08 PM CDT | Special Weather Statement | LSX | Knox, Lewis | 52 min |
| May 15, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.